Advertisement

Israel Journal of Mathematics

, Volume 219, Issue 1, pp 469–478 | Cite as

About the length of laws for finite groups

Article

Abstract

We prove new upper bounds of the form O(n/log(n)2−ε ) for the length of laws that hold for all groups of size at most n — improving on previous results of Bou-Rabee and Kassabov–Matucci. The methods make use of the classification of finite simple groups. Stronger bounds are proved in case the groups are assumed to be nilpotent or solvable.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    K. Bou-Rabee, Quantifying residual finiteness, J. Algebra 323 (2010), 729–737.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    K. Bou-Rabee and B. McReynolds, Asymptotic growth and least common multiples in groups, Bull. Lond. Math. Soc. 43 (2011), 1059–1068.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    A. Elkasapy and A. Thom, On the length of the shortest non-trivial element in the derived and the lower central series, J. Group Theory 18 (2015), 793–804.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    H. Fitting, Beiträge zur theorie der Gruppen von endlicher ordnung, Jahresbericht DMV.Google Scholar
  5. [5]
    A. Gamburd, S. Hoory, M. Shahshahani, A. Shalev and B. Virág, On the girth of random Cayley graphs, Random Structures Algorithms 35 (2009), 100–117.MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    R. A. Gimadeev and M. N. Vyalyi, Identical relations in symmetric groups and separating words with reversible automata, in Computer science—theory and applications, Lecture Notes in Comput. Sci., Vol. 6072, Springer, Berlin, 2010, pp. 144–155.Google Scholar
  7. [7]
    S. Glasby, The composition and derived lengths of a soluble group, J.Algebra 120 (1989), 406–413.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    D. Gorenstein, Finite groups, Harper & Row, New York–London, 1968.Google Scholar
  9. [9]
    U. Hadad, On the shortest identity in finite simple groups of Lie type, J. Group Theory 14 (2011), 37–47.MathSciNetCrossRefMATHGoogle Scholar
  10. [10]
    J. Hall, Marshall, The theory of groups, (1959), xiii+434.Google Scholar
  11. [11]
    B. Huppert, Lineare auflösbare Gruppen, Math. Z. 67 (1957), 479–518 (German).MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    W. M. Kantor and Á. Seress, Large element orders and the characteristic of Lie-type simple groups, J. Algebra 322 (2009), 802–832.MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    M. Kassabov and F. Matucci, Bounding the residual finiteness of free groups, Proc. Amer. Math. Soc. 139 (2011), 2281–2286.MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    G. Kozma and A. Thom, Divisibility and groups laws, Math. Ann. 364 (2016), 79–95.MathSciNetCrossRefMATHGoogle Scholar
  15. [15]
    A. Lucchini, On the order of transitive permutation groups with cyclic point-stabilizer, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 9 (1998), 241–243 (1999) (English, with English and Italian summaries).MathSciNetMATHGoogle Scholar
  16. [16]
    M. F. Newman, The soluble length of soluble linear groups, Math. Z. 126 (1972), 59–70.MathSciNetCrossRefMATHGoogle Scholar
  17. [17]
    D. J. S. Robinson, A course in the theory of groups, 2 ed., Graduate Texts in Mathematics, Vol. 80, Springer-Verlag, New York, 1996.CrossRefGoogle Scholar
  18. [18]
    H. Zassenhaus, Beweis eines Satzes über diskrete Gruppen, Abh. Math. Sem. Univ. Hamburg 12 (1937), 289–312 (German).MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2017

Authors and Affiliations

  1. 1.TU DresdenInstitut für GeometrieDresdenGermany

Personalised recommendations